Yasuhiro Horiuchi, MD; Kazuto Ikezawa, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Horiuchi Y., Ikezawa K.; Famotidine-Induced Erythema Multiforme: Cross-Sensitivity with Cimetidine. Ann Intern Med. 1999;131:795. doi: 10.7326/0003-4819-131-10-199911160-00030
Download citation file:
Published: Ann Intern Med. 1999;131(10):795.
TO THE EDITOR:
Histamine-2 receptor antagonists (H2 blockers) are widely used to treat gastric ulcers and the hypersecretory syndrome. These drugs are considered to have very few side effects. We describe a patient with erythema multiforme that led to serious generalized exfoliative erythroderma caused by the H2 blockers cimetidine and famotidine.
In a clinic, a 68-year-old woman had received the calcium-channel blocker efonidipine for hypertension and cimetidine for reflux esophagitis and suspected gallstones. She was admitted to our hospital for detection and treatment of gallstones. Erythema multiforme lesions were noted on the extremities and abdomen. The calcium-channel blocker manidipine and famotidine were initially administered for 4 days. After dermatologic examination to determine causative drugs, famotidine was terminated. On skin biopsy, the eruptions were found to be histologically exudative erythema, but serious generalized exfoliative erythroderma was apparent. Results of tests for drug lymphocyte stimulation were negative. With the patient's consent, cimetidine was administered after a washout period. Erythema multiforme eruptions similar to the initial eruptions subsequently appeared; itching also developed. After a second washout period, famotidine was given again; similar eruptions with itching developed. The calcium-channel blocker manidipine was not found to be a causative agent.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only